Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 313, NWS Sioux Falls, SD

September 14, 2025Murray County, Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 14, 2025, 4:03 PM CDT for Murray County, Pipestone County, Rock County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2025, 4:03 PM CDT (21:03 UTC)
Expired
Sep 14, 2025, 4:30 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Murray County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:41 PM CDT, 1 hour 22 minutes earlier. Its key messages:

  • Scattered thunderstorm development will continue through the evening hours. An isolated strong to severe storm remains possible, with brief downburst winds and 1" hail the main risks.
  • Temperatures remain above normal through Tuesday before a stronger cooldown back to near or below normal temperatures is expected the second half of the week.
  • Convection risks returns by Tuesday, with a pattern shift towards a multiday rain risk into the upcoming weekend.
Area forecast discussion, Sep 14, 2:41 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
241 PM CDT Sun Sep 14 2025

.KEY MESSAGES...

- Scattered thunderstorm development will continue through the
  evening hours. An isolated strong to severe storm remains
  possible, with brief downburst winds and 1" hail the main
  risks.

- Temperatures remain above normal through Tuesday before a
  stronger cooldown back to near or below normal temperatures is
  expected the second half of the week.

- Convection risks returns by Tuesday, with a pattern shift
  towards a multiday rain risk into the upcoming weekend.

&&

.DISCUSSION...
Issued at 237 PM CDT Sun Sep 14 2025

THIS AFTERNOON:  Convective temperatures have been met in most
locations this afternoon sparking the development of isolated to
scattered thunderstorms over portions of the Tri-State area.  MLCAPE
values remain between 1000-1500 J/KG and effective shear remains
near 30 knots, however mid-lvl lapse rates remain rather weak and
soundings are generally thin.  That said, DCAPE is fairly impressive
AOA 1200 J/KG.  Storms that have developed thus far this afternoon
have exhibited fairly short lifespans with shallow cores, with
some brief downbursts.

LATE AFTERNOON AND THIS EVENING: Additional scattered thunderstorms
will develop within narrow areas of confluence in eastern Nebraska,
South Dakota, and adjacent areas of MN/IA. Though soundings really
suggest no major environmental changes, other than a lessoning of
the mid-lvl dry layer this evening.  Thus, we'll likely continue to
see isolated stronger storms, perhaps turning briefly severe with 60
mph downbursts possible and marginally severe hail.   We'll also
watch an area of clearing over north central Nebraska and South
Central South Dakota through the afternoon, where additional surface
based development tied to the surface low may take place. Threats
are likely not to change much with this activity given a similar
environment to areas further east, however at least through sunset,
an isolated TOR risks could develop over the far western counties of
the CWA. Severe weather risks likely begin to wane as sunset
and diurnal cooling arrives, through given increase in the LLJ a
very isolated strong south to north wind gust could develop in
convection. Showers dissipate areawide through daybreak.

MONDAY:  The upper trough pulls northeast early Monday, leaving
breezy southerly to southwesterly winds in place through the day.
High temperatures will again climb well above normal into the middle
and upper 80s. Given recent trends have nudged highs up a degree or
two.  Only a very slight chance for an evening thunderstorm develops
in central and northwestern Iowa in the evening as weak convergence
and lingering dPVA could spark an isolated non-severe storm.

TUESDAY: Another very warm day is likely Tuesday as a surface
boundary becomes established from southwest Nebraska through central
and northeastern South Dakota during the day.  Southerly flow should
push high temperatures into the upper 80s to lower 90s in most
locations. Soundings show a mostly capped environment in the
afternoon and evening, but there are some hints that convergence
along the aforementioned front could spark a few storms over
north central Nebraska northeastward late in the day. This
convection risk may increase after dark as both an upper wave
and LLJ begins to increase throughout the CWA.

WEDNESDAY-SATURDAY:  A fairly unsettled middle and end of the week
is expected, though severe weather risks continue to remain low.
Medium range models have trended back towards the eventual
development of a slightly cutoff low by the end of the week with
much of the CWA trapped on the northeastern and eastern side of the
trough/low.  This will result in multiple days of shower and
thunderstorm risks trending into next weekend along with cooler
temperatures.  Depending on the wobble of the upper low and
trajectory of the low-lvl flow and moisture, some localized heavy
rain risks could also develop.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1214 PM CDT Sun Sep 14 2025

VFR conditions continue over most of the area, however buildup
of convective clouds continues along and west of I-29 early this
afternoon. Confidence remains low on the coverage and duration
of isolated to scattered storms later this afternoon. An initial
area of convection may begin to try to form near or west of I-29
and drift eastward, with a secondary area of precipitation
forming near or west of the James River later this evening. Will
keep prevailing TSRA/SHRA limited and focus more on lower
probability groups given uncertainty. Perhaps highest confidence
on impacts will be this evening and into the early overnight
hours, and will insert vicinity mention at both FSD/SUX.
Occasional MVFR to IFR visibility may be possible in heavier
rain.

Showers and thunderstorms move east and/or dissipate early in
the overnight leaving VFR conditions in most areas and a
southwesterly wind. Will need to watch the HON area for lower
stratus that may try to build into the area after midnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, Sep 14, 4:35 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
435 AM CDT Sun Sep 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
435 AM CDT Sun Sep 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms will develop this afternoon, bringing a
risk of isolated strong to severe storms. 60 mph winds and hail up to
the size of quarters are the main threats. Rain and storms continue
into tonight, but the severe weather threat wanes after sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of rain and storms is increasingly likely late Tuesday
into Wednesday. A severe storm can't be entirely ruled out, but a lot
of uncertainty remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 14, 2:53 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
253 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     Tstm Wnd Gst     2 SW Sergeant Bluff     42.38N 96.38W
09/14/2025  M64 MPH          Woodbury           IA   ASOS

            ASOS station KSUX Sioux Gateway Airport.

&&

TRM
Local storm report, Sep 14, 3:20 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
320 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tstm Wnd Dmg     2 SE Sioux City         42.48N 96.36W
09/14/2025                   Woodbury           IA   Trained Spotter

            Strong wind gusts for about 1 or 2 minutes
            broke some 3 to 4 inch branches in his yard.
            There was also some pea to dime sized hail.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 1:34 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody41 min
Sep 14, 4:24 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody36 min
Sep 14, 4:44 PM CDTSevere Thunderstorm WarningFSDBrookings27 min
Sep 14, 2:54 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury36 min
Sep 14, 3:07 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury24 min
Sep 14, 5:01 PM CDTSevere Thunderstorm WarningFSDWoodbury29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.